Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 29, NWS Midland/Odessa, TX

October 24, 2023Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Oct 24, 2023, 11:16 PM CDT for Culberson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2023, 11:16 PM CDT (04:16 UTC)
Expired
Oct 25, 2023, 2:06 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2023-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2023-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS74 KMAF 250416
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1116 PM CDT Tue Oct 24 2023

TXZ271-251200-
/O.NEW.KMAF.HW.W.0029.231025T0416Z-231025T1200Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park and
Pine Springs
1116 PM CDT Tue Oct 24 2023 /1016 PM MDT Tue Oct 24 2023/

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 7 AM CDT /6 AM MDT/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
415 
WWUS74 KMAF 250706
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
206 AM CDT Wed Oct 25 2023

TXZ271-250815-
/O.CAN.KMAF.HW.W.0029.000000T0000Z-231025T1200Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park and
Pine Springs
206 AM CDT Wed Oct 25 2023 /106 AM MDT Wed Oct 25 2023/

...HIGH WIND WARNING IS CANCELLED...

Gradient winds have decreased and high winds are no longer
expected through Guadalupe Pass this morning.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Oct 24, 6:31 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Oct 24, 6:31 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
631 PM CDT Tue Oct 24 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 240 PM CDT Tue Oct 24 2023

After a momentous amount of much needed rain across portions of
the area yesterday, another round is expected tonight. In the
meantime, skies have mostly cleared across much of the region,
allowing temperatures to rise into the 70s and reaching near 80
later this afternoon. Isolated thunderstorms are expected this
afternoon and evening along the higher elevations of the Guadalupe
and Delaware Mountains. More widespread activity develops late
this evening. The large upper-level trough we have been tracking
continues to translate eastward overnight, bringing with it a cold
front. Along this front, a slow-moving line of thunderstorms is
expected to form from southeast New Mexico to the Davis Mountains.
These thunderstorms slowly slide eastward overnight, reaching
Midland/Odessa shortly after midnight. Any thunderstorms within
this line will be capable of producing locally strong wind gusts
and very heavy rainfall. Flooding potential may be limited to the
leading edge of this complex but a relatively slow translational
speed could allow for a quick 1-2 inches of rainfall in some
locations. This activity begins to exit the region to the east by
sunrise tomorrow. Much more stable air follows in its wake,
keeping the area dry for Wednesday. Temperatures can be expected
to be a few degrees cooler tomorrow with clearing skies throughout
the day from west to east.

Chehak

&&

.LONG TERM...
(Thursday through Monday)
Issued at 240 PM CDT Tue Oct 24 2023

Thursday, a broad, upper trough will be digging out of the PacNW,
leaving West Texas and Southeast New Mexico under southwest flow
aloft. Thicknesses/temperatures will be on a slow and minimal
increase Thursday through Saturday. Temperatures Saturday
afternoon will be perhaps the warmest this forecast, yet topping
out only around 10F above normal as most highs remain in the 80s.
Return flow will sharpen up a weak dryline Friday, with a little
convection possible over the eastern zones.

Unfortunately, a strong cold front, perhaps the strongest this
fall, will backdoor the area late Saturday night, bringing much
colder temperatures to West texas and Southeast New Mexico into
next week. The GFS, ECMWF, and CMC are all in agreement that
temperatures From KMAF north will remain steady or even fall
throughout the day Sunday. NBM is slowly catching on to this, but
with all available long-range models in agreement, the NBM 25th
percentile looks more appropriate for highs Sunday afternoon. This
may need to be brought down even further as the event approaches
and models come into better alignment on timing/strength of the
front. As the front moves in, a triple point will develop in
Southeast New Mexico, and showers/thunderstorms will be possible
east and south Sunday through Monday morning.

Temperatures behind the front look to be cold, hinting at the
first  freeze of the fall Sunday night northern Lea County and
the higher elevations of the Guadalupes/Davis Mountains.
Temperatures will remain well-below normal through the rest of the
extended, w/dry grids after Monday morning.

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Tue Oct 24 2023

Scattered thunderstorms are ongoing at issuance west of CNM and
invof INK, though the primary concern is a line of thunderstorms
that will develop west of CNM this evening, and then sweep east
across the region overnight. Have included VCTS/TEMPO mention at
all terminals tonight, with MVFR conditions in heavy rain likely
where storms impact terminals. Winds will also be erratic and
gusty in the vicinity of any storms or outflow boundaries through
tonight. Ahead of storms, SE winds are expected, shifting to the
west as storms progress eastward, then returning to the south by
18Z. VFR conditions will prevail outside of storm activity, with
the exception of MAF, where MVFR ceilings look to persist until
around 21Z before improving to VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  76  56  81 /  80  70  20   0
Carlsbad                 56  76  53  81 /  80   0   0   0
Dryden                   66  81  58  81 /  70  70  10   0
Fort Stockton            60  81  55  85 /  80  30   0   0
Guadalupe Pass           52  67  51  74 /  80   0   0   0
Hobbs                    57  74  51  79 /  80  10   0   0
Marfa                    51  74  47  80 /  70   0   0   0
Midland Intl Airport     63  76  55  80 /  90  50  10   0
Odessa                   63  76  56  81 /  80  40  10   0
Wink                     61  79  54  84 /  80  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....44
AVIATION...84
Hazardous weather outlook, Oct 24, 11:31 AM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1131 AM CDT Tue Oct 24 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251645-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1131 AM CDT Tue Oct 24 2023 /1031 AM MDT Tue Oct 24 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk of severe thunderstorms this afternoon and
tonight across Southeast New Mexico and most of West Texas.  Any
severe storms that do develop will be accompanied by large hail,
damaging winds, and an isolated tornado.  Heavy rainfall may also
result in flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low risk of severe thunderstorms Wednesday afternoon and
evening, mainly across the Western Low Rolling Plains.  Any severe
storms that do develop will be accompanied by large hail and
damaging winds.  Heavy rainfall may also result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Oct 24, 8:33 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
733 PM MDT Tue Oct 24 2023

NMZ028-029-033-034-250215-
Southern Lea County NM-Eddy County Plains NM-Northern Lea County NM-
Central Lea County NM-
733 PM MDT Tue Oct 24 2023

...STRONG THUNDERSTORMS WILL IMPACT EASTERN EDDY AND CENTRAL LEA
COUNTIES THROUGH 815 PM MDT...

At 733 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Maljamar to 27 miles west
of Monument to 7 miles southeast of Malaga. Movement was northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lovington, Monument, Humble City, Maljamar, Halfway, Industrial
Airpark, and Lea County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3331 10338 3278 10319 3216 10338 3207 10408
      3259 10385 3297 10392 3297 10376 3326 10377
TIME...MOT...LOC 0133Z 245DEG 28KT 3301 10387 3258 10374 3216 10398

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, Oct 24, 9:15 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
915 PM CDT Tue Oct 24 2023

NMZ028-029-033-034-TXZ045-050-250315-
Southern Lea County NM-Eddy County Plains NM-Northern Lea County NM-
Central Lea County NM-Andrews TX-Gaines TX-
915 PM CDT Tue Oct 24 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN EDDY...LEA...WESTERN
ANDREWS AND WESTERN GAINES COUNTIES THROUGH 1015 PM CDT/915 PM
MDT/...

At 914 PM CDT/814 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles south of Caprock
to 8 miles southwest of Lovington to 16 miles northeast of Red Bluff
Reservoir. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobbs, Lovington, Eunice, Jal, Tatum, Monument, Humble City, Eunice
Airport, Jal Airport, Nadine, McDonald, Gladiola, Tatum Airport,
Knowles, Halfway, Lea County Regional Airport, Industrial Airpark,
Oil Center, and Higginbotham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 10306 3296 10277 3209 10304 3209 10400
      3281 10364 3316 10377 3326 10377 3354 10306
TIME...MOT...LOC 0214Z 248DEG 29KT 3321 10370 3284 10342 3214 10379

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Local storm report, Oct 24, 10:00 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1000 PM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             6 W Avalon              32.50N 104.35W
10/24/2023  E1.00 inch       Eddy               NM   Public

            quarter sized hail observed along SH137 NW
            of Carlsbad.

&&
Local storm report, Oct 24, 10:03 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1003 PM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     Hail             Hobbs                   32.73N 103.16W
10/24/2023  M1.00 inch       Lea                NM   Trained Spotter

&&
Special weather statement, Oct 24, 10:16 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
1016 PM CDT Tue Oct 24 2023

NMZ029-033-034-TXZ045-050-059>061-250415-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
Loving TX-Andrews TX-Ector TX-Gaines TX-Winkler TX-
1016 PM CDT Tue Oct 24 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LEA...NORTHWESTERN
ECTOR...WESTERN ANDREWS...GAINES...WINKLER AND NORTHEASTERN LOVING
COUNTIES THROUGH 1115 PM CDT/1015 PM MDT/...

At 1016 PM CDT/916 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of Bronco to
9 miles east of Hobbs to 19 miles north of Mentone. Movement was
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobbs, Seminole, Kermit, Eunice, Seagraves, Jal, Seagraves Airport,
Eunice Airport, Jal Airport, Nadine, Gaines County Airport, Loop,
Florey, Slash Ranch, Bennett, Frankel City, Paynes Corner,
Higginbotham, Gaines County Park, and Winkler County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 10306 3296 10221 3177 10292 3176 10365
      3277 10308 3314 10316 3319 10306
TIME...MOT...LOC 0316Z 245DEG 29KT 3310 10309 3278 10298 3197 10350

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, Oct 24, 11:11 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1111 PM CDT Tue Oct 24 2023

TXZ067-068-075-274-277>279-250515-
Pecos TX-Crane TX-Central Brewster County TX-Ward TX-
Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
1111 PM CDT Tue Oct 24 2023

...STRONG THUNDERSTORMS WILL IMPACT PECOS...NORTHWESTERN BREWSTER...
SOUTHEASTERN REEVES...EAST CENTRAL JEFF DAVIS...SOUTHEASTERN WARD AND
NORTHWESTERN CRANE COUNTIES THROUGH 1215 AM CDT...

At 1111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barstow to 12 miles west of Marathon.
Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pecos, Fort Stockton, Alpine, Grandfalls, Marathon, Fort
Stockton-Pecos County Airport, Toyah Lake, Coyanosa, Imperial
Reservoir, Pecos Municipal Airport, Royalty, B F Goodrich Testing
Track, Sierra Madera, Firestone Test Track, and Imperial.

This includes the following highways...
 Interstate 10 between mile markers 218 and 278.
 Interstate 20 near mile marker 41, and between mile markers 44 and
47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3162 10255 3034 10259 3009 10367 3139 10353
TIME...MOT...LOC 0411Z 230DEG 36KT 3143 10331 3023 10345

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

16

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:06 PM CDTSpecial Weather StatementMAF39 min
Oct 24, 9:35 PM CDTSevere Thunderstorm WarningMAFGaines40 min
Oct 24, 10:16 PM CDTSpecial Weather StatementMAFAndrews, Gaines, Loving, Winkler59 min
Oct 24, 11:11 PM CDTSpecial Weather StatementMAFPecos64 min
Oct 24, 11:17 PM CDTSpecial Weather StatementMAFAndrews, Gaines, Loving58 min
Oct 24, 11:46 PM CDTSpecial Weather StatementMAFWard, Winkler29 min
Oct 25, 12:19 AM CDTSpecial Weather StatementMAFAndrews, Crane, Dawson, Ector, Martin, Midland and 1 more56 min
Oct 25, 7:49 AM CDTRiver Flood WarningMAFTerrell3 hr

Nearby

High Wind Warnings in Texas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.